How many days in a row can I safely take Imitrex?

Ask the Clinician Health Pro
  • Full Question:

    How many days in a row can I safely take Imitrex. I take Imitrex 100 mg tabs.  I'm trying to break up rebound migraines after taking Fioricet with codeine.  Also, how many days to I need to be off painkillers (mainly Fioricet) to stop this rebound cycle?  Can I take plain Tylenol or Excedrin while I'm stopping the Fioricet and then try to wean off of those?   Imitrex and other triptan's side effects temporarily make symptoms worse for about 1-2 hours so I try to avoid it, but they always do cure the migraine. If necessary I will take imitrex.  I know the dangers of pain killers/NSAIDS, but I'm not sure about Imitrex. I worry about my liver and kidneys with all the Tylenol. I also take Zoloft 400 mg HS, Cymbalta  60 mg in morn, Neurontin 1200 mg, Lamictal 200 BID, Prazosin (for PTSD nightmares) 2mg HS and Seroquel.  A couple wks ago I received an injection of Lupron for endometriosis and started Progesterone tabs 5mg in a.m. I will get one more injection in about 3 months so total duration of treatment will be 6 months. Verapamil didn't do anything and doesn't help my brother either.  Migranol doesn't help. Propranolol made my anxiety worse.  I've been on Topomax, but I can't remember why I stopped it or if it had an adverse reaction.  I have no choice on psych meds because I'm bipolar with history of psychosis (only once 6 years ago). I appreciate any recommendations. Thx - Andrea.

    Add This Infographic to Your Website or Blog With This Code:

              

     

    Full Answer:

    Dear Andrea;

     

    It's not the number of consecutive days that medications are taken that is important, but how many days in a week acute medications are taken. Most experts agree that the total number of days per week that ALL acute medications combined be taken is no more than two or three.

     

    Take a good, careful look at this article, Medication Overuse Headache: When the Remedy Backfires, and make special note of this section:

    8.2.6 Medication-overuse headache attributed to combination of acute medications
    Intake of any combination of ergotamine, triptans, analgesics and/or opioids on 10 or more days/month on a regular basis for more than 3 months without overuse of any single class alone.

    As you can see from that, taking Imitrex for a couple of days and another acute medication for a couple of days - even something as simple as acetaminophen - can cause medication overuse headache (MOH) or keep you from getting out of a medication overuse cycle. Fioricet is especially problematic when it comes to MOH because any of the ingredients in it can cause MOH by themselves, so when you combine them, you get a triple whammy. Excedrin is the same way.

     

    When having problems getting out of an MOH cycle, one of the most beneficial things you can do is ask your doctor for assistance.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2013.
    Last updated June 4, 2013.

Published On: June 04, 2013